New Mexico, 2019

Drought in New Mexico, February 1 to 28, 2019

February 1 to 28, 2019 · NWS ABQ · 20 events in 20 counties and zones

Moderate to severe drought conditions across portions of western and central New Mexico at the end of January 2019 improved only slightly in February. Severe drought conditions slightly improved to 32 percent of the state, of which around 13 percent was deemed extreme drought or worse.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Moderate to severe drought conditions across portions of western and central New Mexico at the end of January 2019 improved only slightly in February. Severe drought conditions slightly improved to 32 percent of the state, of which around 13 percent was deemed extreme drought or worse. Exceptional drought improved to less than 1 percent of New Mexico. Precipitation amounts for February 2019 ranged from around less than one half inch across the east to three to four inches for parts of northern and northwest New Mexico. Several winter storm systems that moved across the state in February continued to bring much needed snowfall to portions of northern and central New Mexico. However, conditions were drier than normal in the southeast, and portions of the region became abnormally dry in February.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 31, 10:54 PM MST, 1 hour 6 minutes earlier.

Area forecast discussion, Jan 31, 10:54 PM MST, 1 hour 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1054 PM MST Thu Jan 31 2019

.AVIATION...
06Z TAF CYCLE
VFR conditions and light winds will prevail during the next 24 hours.
An increase clouds is forecast overnight with cloud bases lowering,
especially across western and central NM where a few light rain and
high elevation snow showers will develop Friday morning. Lcl MVFR to
IFR cigs/vsbys and mountain obscurations are possible Friday, mainly
for western NM.

33

&&

.PREV DISCUSSION...322 PM MST Thu Jan 31 2019...
.SYNOPSIS...
Clouds will increase from the west this evening then spread over
the entire region Friday. Temperatures will still be above normal
however clouds will make conditions feel chillier than today. A
couple rain showers and perhaps a thunderstorm are possible over the
Gila region and the high terrain of Lincoln County Friday. Saturday
will be a transition day to southwest winds over New Mexico with more
cloud cover ahead of a pattern change Sunday. Rain and high terrain
snow will develop over the northwestern half of the state Sunday
while strong westerly winds develop over eastern New Mexico. Much of
next week will feature more wind, periodic cloud cover, chances for
rain and mountain snow over the northern mountains, and gradually
cooling weather. Temperatures by Wednesday and Thursday will be
below normal once again.

&&

.DISCUSSION...
Today will be the last really pleasant, quiet weather day for quite
some time as a definitive pattern change is in store for the next
few weeks. Current temps are 5 to 10F above normal with light winds
in most areas under abundant sunshine and low humidity. Thick cloud
cover over AZ will move into western NM tonight then spread over the
entire area Friday. Temperatures will still be mild however it will
not feel as nice as today with mostly cloudy skies. 12/18Z NAM model
instability parameters indicate the potential for scattered showers
and isolated thunderstorms over the west central and southwest high
terrain Friday afternoon. Clouds will exit the region Friday night.

Saturday will be a transition day with increasing zonal flow aloft
and more high clouds spreading over the state. Deepening surface low
pressure over northeastern NM will generate breezy southwest winds
in the afternoon. Flow aloft will continue backing to the southwest
as a 541dm H5 low moves into CA. Very impressive vapor transport in
association with this system will spread well above normal PWATs and
widespread rainfall into the Great Basin into Saturday night. Models
eject the low across the central Rockies while filling into an open
wave. A strong Pacific front will race eastward across NM Sunday
while the precip shield breaks apart and focuses along west facing
slopes of the central and western high terrain. The San Juan/Tusas
Mts will wring out the most precip with the potential for several
inches of snow. The other aspect of this system will be widespread
strong westerly winds. Wind advisories are looking more likely for
eastern NM where 700-500mb layer winds approach 50 kts and a 993mb
surface low deepens over southeastern CO.

The active pattern will persist through next week as fast, west to
southwest flow positions over NM and periodic upper waves traverse
the southern Rockies. This will allow precip chances to continue
over the northern high terrain with gradually cooling temperatures
behind each wave. By Wednesday and Thursday high temperatures will
trend below normal with more wind. The extended pattern still looks
active with another significant impulse of moisture arriving over
the southwest CONUS next weekend.

Guyer

&&

.FIRE WEATHER...
Mostly clear, relatively warm, and tranquil conditions will finish
up the day today. This will be followed by a pattern shift with a
few disturbances aloft bringing periodic weather disruptions.

Showers will develop late tonight into Friday over the southwestern
mountains with a couple degrees of cooling observed there due to the
clouds/precipitation associated with the remnants of a weak Pacific
low passing over southern NM. Elsewhere, locales will observe
another degree or two of warming, nudging daytime highs farther
above normal. Light to moderate breezes will prevail Friday
afternoon, and poor smoke ventilation is expected in most of the
forecast area.

A quick-moving ridge of high pressure will keep dry conditions in
the forecast for Saturday along with more above normal temperatures.
Moderately breezy conditions will be found along the I-40 corridor
of eastern NM Saturday afternoon, and humidity will be lowest in the
far northeastern corner of the state, dropping just below 20
percent.

The next Pacific trough will move inland and over northern NM by
Sunday, bringing stout winds aloft and a strengthening surface
gradient. This will lead to windy conditions across most of NM with
cooler temperatures working in from the west. Many areas will still
stay within a few degrees of seasonal averages, but the eastern
plains will still remain several degrees above normal with humidity
falling toward 20 percent. The winds will certainly elevate fire
weather concerns, but at this time humidity is expected to stay
above established critical conditions.

Breezy conditions will linger on Monday with another upward surge in
speeds on Tuesday.

52

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

42
Hazardous weather outlook, Jan 31, 3:04 AM MST, 20 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
304 AM MST Thu Jan 31 2019

NMZ501>540-011200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
304 AM MST Thu Jan 31 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Pacific storm will move across New Mexico late Saturday and Sunday
and bring the potential for accumulating snow to the higher
elevations of western and north central New Mexico. Strong west to
west southwest winds are expected to develop Sunday with gusts of 35
to 45 mph common and gusts to around 55 mph possible east of the
central mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

28

Event by event

20 drought. Local standard time, as filed.

Drought, West Central Plateau

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
West Central Plateau forecast zone
Reported by
Drought Monitor

Extreme drought conditions from January 2019 for areas around Gallup improved to severe drought in February.

Drought, Northwest Plateau

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Northwest Plateau forecast zone
Reported by
Drought Monitor

Extreme to exceptional drought conditions from January 2019 continued through February. Far western portions of the area improved to severe drought.

Drought, Far Northwest Highlands

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Far Northwest Highlands forecast zone
Reported by
Drought Monitor

Extreme to exceptional drought conditions from January 2019 continued through February.

Drought, Chuska Mountains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Chuska Mountains forecast zone
Reported by
Drought Monitor

Extreme drought conditions from January 2019 improved to severe drought through February.

Drought, Northwest Highlands

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Northwest Highlands forecast zone
Reported by
Drought Monitor

Extreme drought conditions from January 2019 continued through February.

Drought, West Central Mountains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
West Central Mountains forecast zone
Reported by
Drought Monitor

Severe drought conditions from January 2019 continued through February.

Drought, Southwest Mountains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Southwest Mountains forecast zone
Reported by
Drought Monitor

Severe drought conditions from January 2019 continued through February.

Drought, West Central Highlands

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
West Central Highlands forecast zone
Reported by
Drought Monitor

Severe drought conditions from January 2019 continued through February.

Drought, San Juan Mountains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
San Juan Mountains forecast zone
Reported by
Drought Monitor

Extreme drought conditions from January 2019 continued through February.

Drought, Jemez Mountains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Jemez Mountains forecast zone
Reported by
Drought Monitor

Severe to extreme drought conditions from January 2019 continued through February.

Drought, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
Reported by
Drought Monitor

Extreme drought conditions from January 2019 continued through February. Far northwestern Taos County improved to extreme drought in February.

Drought, West Slopes of the Sangre de Cristo Mountains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
West Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Drought Monitor

Extreme drought conditions from January 2019 continued through February.

Drought, Southern Sangre de Cristo Mountains Above 9500 Feet

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
Reported by
Drought Monitor

Severe to extreme drought conditions from January 2019 continued through February.

Drought, East Slopes of the Sangre de Cristo Mountains

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Drought Monitor

Severe to extreme drought conditions from January 2019 continued through February.

Drought, Upper Rio Grande Valley

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Upper Rio Grande Valley forecast zone
Reported by
Drought Monitor

Extreme drought conditions from January 2019 continued through February.

Drought, Lower Chama River Valley

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Lower Chama River Valley forecast zone
Reported by
Drought Monitor

Extreme drought conditions from January 2019 continued through February.

Drought, Raton Ridge/Johnson Mesa

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Raton Ridge/Johnson Mesa forecast zone
Reported by
Drought Monitor

Severe drought conditions from January 2019 continued through February.

Drought, Far Northeast Highlands

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Far Northeast Highlands forecast zone
Reported by
Drought Monitor

Severe drought conditions from January 2019 continued through February.

Drought, Santa Fe Metro Area

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Santa Fe Metro Area forecast zone
Reported by
Drought Monitor

Severe drought conditions from January 2019 continued through February.

Drought, Southwest Chaves County

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Southwest Chaves County forecast zone
Reported by
Drought Monitor

Severe drought conditions from January 2019 continued through February.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 799298, 799299, 799300, 799301, 799302, 799303, 799304, 799305, 799306, 799307, 799308, 799309, 799310, 799311, 799312, 799313, 799314, 799315, 799316, 799317.